Oxycontin Addiction Withdrawal
Oxycontin withdrawal is a term used to describe the wide range of different symptoms that occur when someone outright stops taking Oxycontin, or dramatically reduces how much they are taking following prolonged and heavy use. Withdrawal from the drug known as Oxycontin is quite similar in nature to the withdrawal symptoms associated with other opiate-based drugs including morphine, heroin, Dilaudid, codeine and methadone.
The Cause of Oxycontin Withdrawal
When you are taking an opiate based drug such as Oxycontin, you need to be aware of the fact that the drug is habit forming. This means that there is always a chance that physical dependence, tolerance and addiction are going to occur. If you take Oxycontin over a long period of time, then it is possible for you to build up a tolerance to the drug. What this means is that with time you are going to require the drug in increasing amounts in order to achieve the same “high” that you originally felt when you first began taking it.
If you develop a dependence on Oxycontin, and you suddenly stop taking it, the result is going to be that your body requires recovery time. The same is true for if you suddenly cut back significantly on how much you are taking or how often you are taking it. The adjustment and recovery time that your body goes through is what brings about the withdrawal symptoms.
Who Experiences Oxycontin Withdrawal?
Anybody that has taken Oxycontin over an extended period of time, typically consisting of several weeks or more, is going to be capable of experiencing Oxycontin withdrawal symptoms. It is going to vary greatly with the individual person, and it can happen both when you cut down on your usage or stop your usage entirely. This is going to mean that both people abusing the substance and those who are taking it as prescribed are going to be capable of experiencing withdrawal symptoms. Unlike illicit drugs, you can become addicted to Oxycontin even when you are simply using it as prescribed.
Oxycontin Withdrawal Symptoms
The symptoms that are associated with Oxycontin withdrawal can range pretty significantly from mild symptoms to severe symptoms depending on a couple of different factors. These factors include how long you have been taking the drug, how much of the drug you are taking and at what frequency you are taking the drug. Some people that have only been using Oxycontin on a therapeutic level may not realize that they are going through the withdrawal process. Many people that go through Oxycontin withdrawal simply feel as if they have the flu and not much else. On the other hand, someone who is using Oxycontin a lot more heavily or over a lengthier period of time may experience a wide range of severe symptoms that cause them great discomfort.
Withdrawal symptoms associated with Oxycontin withdrawal can begin between six and 30 hours following the last use of the drug. Some of the earliest symptoms associated with Oxycontin withdrawal include:
Symptoms that appear later on during the Oxycontin withdrawal process include:
- Nausea and vomiting
- Goose bumps
- Dilated pupils
- Abdominal cramping
Withdrawing from Oxycontin use can be extremely uncomfortable, but it is not an inherently life threatening process. There are complications that are capable of occurring, however, and these complications are capable of posing a danger to you. For example, if you throw up and aspirate stomach contents into your lungs you can cause choking or a lung infection. Diarrhea and vomiting are capable of causing mineral and chemical disturbances in the body as well as dehydration.
One of the biggest threats that you need to consider when it comes to Oxycontin use is what happens if you stop taking the Oxycontin and then begin taking it again. Because your tolerance for use of the drug is going to be reduced significantly when you go through the withdrawal process, you can actually overdose much more quickly using a much smaller dose than what you were taking before if you suddenly start taking the drug again. Most of the overdose deaths that are associated with Oxycontin use actually occur in people that had recently gone through the withdrawal process and then started taking Oxycontin again post-detox.
Treating Oxycontin Withdrawal
If you plan to stop using Oxycontin following use that is heavy or prolonged, then you are not going to want to go through the process on your own. You should make sure that you have someone with you at all times at the very least so that they can keep an eye on you and provide you support while you are going through the withdrawal process. Make sure that you contact your health provider and that you let them know what you are planning to do. As healthcare providers they should be able to explore different options and recommend regimens that you can complete for the detoxification process. For example, they might recommend the use of a medication known as Clonidine in order to relieve a lot of the symptoms associated with withdrawal such as running nose, cramping, sweating, muscle aches, anxiety and agitation.
They may also be able to provide you with medications to deal with the “flu like” symptoms that occur such as cramping and runny nose. The withdrawal symptoms can last a pretty long time but it depends on the individual user to determine how long the symptoms actually last. Most of the uncomfortable symptoms are going to subside in a few days or a week, but symptoms can last longer than seven days in people who were heavy users prior to detoxification.
If you are worried about quitting your use of Oxycontin, work with a local drug rehab clinic (800-303-2482) in your area to get the help that you need. They can provide not only medical support during detox, but emotional and psychological support following the detoxification to make sure that you prevent relapse from occurring.